Article

Malformation risks of antiepileptic drugs in pregnancy: a prospective study from the UK Epilepsy and Pregnancy Register

University of Ulster, Aontroim, Northern Ireland, United Kingdom
Journal of Neurology Neurosurgery & Psychiatry (Impact Factor: 5.58). 03/2006; 77(2):193-8. DOI: 10.1136/jnnp.2005.074203
Source: PubMed

ABSTRACT To assess the relative risk of major congenital malformation (MCM) from in utero exposure to antiepileptic drug (AEDs).
Prospective data collected by the UK Epilepsy and Pregnancy Register were analysed. The presence of MCMs recorded within the first three months of life was the main outcome measure.
Full outcome data were collected on 3607 cases. The overall MCM rate for all AED exposed cases was 4.2% (95% confidence interval (CI), 3.6% to 5.0%). The MCM rate was higher for polytherapy (6.0%) (n = 770) than for monotherapy (3.7%) (n = 2598) (crude odds ratio (OR) = 1.63 (p = 0.010), adjusted OR = 1.83 (p = 0.002)). The MCM rate for women with epilepsy who had not taken AEDs during pregnancy (n = 239) was 3.5% (1.8% to 6.8%). The MCM rate was greater for pregnancies exposed only to valproate (6.2% (95% CI, 4.6% to 8.2%) than only to carbamazepine (2.2% (1.4% to 3.4%) (OR = 2.78 (p<0.001); adjusted OR = 2.97 (p<0.001)). There were fewer MCMs for pregnancies exposed only to lamotrigine than only to valproate. A positive dose response for MCMs was found for lamotrigine (p = 0.006). Polytherapy combinations containing valproate carried a higher risk of MCM than combinations not containing valproate (OR = 2.49 (1.31 to 4.70)).
Only 4.2% of live births to women with epilepsy had an MCM. The MCM rate for polytherapy exposure was greater than for monotherapy exposure. Polytherapy regimens containing valproate had significantly more MCMs than those not containing valproate. For monotherapy exposures, carbamazepine was associated with the lowest risk of MCM.

1 Follower
 · 
114 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The management of epilepsy during pregnancy entails a number of concerns. While seizures may affect adversely maternal and fetal outcome, antiepileptic drugs (AEDs) may increase the incidence of congenital abnormalities and possibly affect postnatal cognitive development in the offspring. Experimental animal studies can aid in assessing teratogenic features associated with individual AEDs and/or with seizures, and to identify the mechanisms involved. The purpose of this study was to investigate the consequences of prenatal exposure to (a) different AEDs and (b) maternal seizures on brain maturational processes in rats. Pregnant rats received from embryonic days 14 to 19 intraperitoneal injections of carbamazepine (20 mg/kg/day), vigabatrin (200 mgkg/day), and valproate (100 mg/kg/day) at doses not widely different from those used clinically. Pups exposed to AEDs in utero were analyzed postnatally. Animals born to "kindled" pregnant animals that had experienced one generalized convulsive seizure per day during the same gestational period were analyzed in parallel. Prenatal exposure to vigabatrin and valproate, which act on GABA signaling, induced hippocampal and cortical dysplasias, which were likely to result from a neuronal migration defect and neuronal death. By contrast, offspring of rats exposed to carbamazepine (which at the dose used produced low plasma concentrations) or to generalized convulsive seizures showed no clear-cut evidence of dysplasias. We suggest that AEDs that increase the extracellular concentration of GABA might induce severe neuronal migration disorders. Drugs acting through other molecular targets would also perturb cortical maturation. The potential clinical relevance of these results should be a subject of future research.
    Epilepsia 05/2007; 48(4):684-93. DOI:10.1111/j.1528-1167.2007.01056.x · 4.58 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: If lamotrigine (LTG) has to be replaced with valproate (VPA), this exchange may be complicated by adverse events that result from the complex interaction of both drugs. We report on two cases in which such problems occurred in spite of a cautious switch considering the VPA induced LTG serum increase. The satisfying outcome after a sudden and complete withdrawal of LTG in both cases encouraged us to perform the switch from LTG to VPA systematically by discontinuing LTG abruptly and building up the VPA maintenance dosage very rapidly in the following five consecutive patients who required this exchange. We recommend our abrupt dosage change-over strategy as an easy, safe and cost-effective option.
    Epilepsia 12/2006; 47(11):1943-4. DOI:10.1111/j.1528-1167.2006.00832.x · 4.58 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The study aims were to investigate secular trends in antiepileptic drug (AED) use in women during pregnancy, and to compare the use of first- and second-generation AEDs. Study participants consisted of female Florida Medicaid beneficiaries, older than 15 years, and pregnant within the time period 1999 to 2009. Fifteen AEDs were categorized into first and second generation of AEDs. Continuous use of AEDs was defined as at least 2 consecutive AED prescriptions totaling more than a 30-day supply. Polytherapy was defined as 2 or more AEDs continuously used for at least 30 overlapping days. Annual prevalence was estimated and compared. We included 2,099 pregnant women who were enrolled in Florida Medicaid from 1999 to 2009 and exposed to AEDs during pregnancy. Although there were fluctuations, overall AED use in the study cohort did not increase from 2000 to 2009 (β ± standard error [SE]: -0.07 ± 0.06, p = 0.31). The use of first-generation AEDs decreased (β ± SE: -6.21 ± 0.47, p < 0.0001), whereas the use of second-generation AEDs increased (β ± SE: 6.27 ± 0.52, p < 0.0001) from 2000 to 2009. AED use in polytherapy did not change through the study period. Valproate use reduced from 23% to 8% in the study population (β ± SE: -1.61 ± 0.36, p = 0.0019), but this decrease was only for women receiving an AED for epilepsy and was not present for other indications. The second-generation AEDs are replacing first-generation AEDs in both monotherapy and polytherapy. Valproate use has declined for epilepsy but not other indications. Additional changes in AED use are expected in future years. © 2015 American Academy of Neurology.
    Neurology 02/2015; 84(9). DOI:10.1212/WNL.0000000000001304 · 8.30 Impact Factor